Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 213, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 17, 2007, 4:18 PM EDT for Caswell County, North Carolina. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2007, 4:18 PM EDT (20:18 UTC)
- Expired
- Jul 17, 2007, 5:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Caswell County, NC
The radar
The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:26 PM EDT | TSTM WND DMG | 3 Sw Pelham, NC | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 501 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 172018 SVRRNK NCC033-172115- /O.NEW.KRNK.SV.W.0213.070717T2018Z-070717T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 418 PM EDT TUE JUL 17 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 515 PM EDT * AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BETHEL...OR ABOUT 7 MILES WEST OF YANCEYVILLE...AND MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... BETHEL... YANCEYVILLE... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3647 7950 3630 7950 3637 7916 3654 7916 $$
1 follow-up statement
000 WWUS51 KRNK 172106 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 507 PM EDT TUE JUL 17 2007 NCC033-172117- /O.EXP.KRNK.SV.W.0213.000000T0000Z-070717T2115Z/ CASWELL NC- 507 PM EDT TUE JUL 17 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CASWELL COUNTY EXPIRES AT 515 PM EDT... TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3647 7950 3630 7950 3637 7916 3654 7916 $$ KM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:11 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 17, 3:11 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 311 PM EDT TUE JUL 17 2007 .SYNOPSIS... A LARGE BERMUDA HIGH IS CENTERED OVER THE WESTERN ATLANTIC OCEAN. THIS WEATHER FEATURE WILL RESULT IN A DAILY THREAT OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY...AS SOUTHWEST FLOW BRINGS MOISTURE NORTHWARD INTO THE AREA. TEMPERATURES WILL RUN NEAR NORMAL THROUGH THE WEEK WITH HEAT AND HUMIDITY TYPICAL OF MID SUMMER. A COLD FRONT WILL SWEEP THROUGH THE REGION ON FRIDAY...FOLLOWED BY COOLER DRIER WEATHER FOR THE WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... DIURNAL ACTIVITY IS EXPECTED TO WANE WITH LOSS OF HEATING...HOWEVER...WL MAINTAIN POPS DURING THE OVERNIGHT PER POTENTIAL FOR MCS TO MOVE EAST OUT OF THE OHIO VALLEY...POSSIBLY REACHING OUR CWA. SFC FRONT THAT IS DRAPED OVER OUR CWA EXTENDS NORTHWEST INTO THE SOUTHERN OHIO VALLEY AND MIDWEST. THIS FRONT HAS BEEN FOCUS FOR BOTH DIURNAL AND NOCTURNAL TSTM ACTIVITY. WEDNESDAY LOOKS TO BE A NEAR REPEAT OF TODAY...WITH THE BEST COVERAGE OF THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA AND THE MOUNTAINS OF NORTHWEST NORTH CAROLINA. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... TOMORROW NIGHT AND THURSDAY WILL BE A NEAR REPEAT OF TONIGHT AND WEDNESDAY EXCEPT THERE MAY BE JUST A LITTLE BIT LESS COVERAGE...BUT THE FOCUS FOR THE BEST COVERAGE IN THE WEST. THURSDAY NIGHT THE LONG EXPECTED COLD FRONT WILL BE MAKING ITS WAY SOUTH THROUGH WEST VIRGINIA WITH THE INFLUENCE OF IT REACHING THE NORTHWEST PART OF THE FORECAST AREA LATE IN THE NIGHT. WILL HAVE LIKELY POPS IN FAR SOUTHEAST VIRGINIA IN THE PRE-DAWN HOURS. ON FRIDAY THE FRONT MOVES THROUGH THE REGION WITH THE BEST POPS IN THE WEST IN THE MORNING...AND THEN AGAIN IN THE AFTERNOON ACROSS SOUTHSIDE VIRGINIA. COULD BE A BIT OF A BREAK IN THE ACTIVITY JUST EAST OF THE CREST OF THE BLUE RIDGE. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... FRIDAY NIGHT INTO VERY EARLY SATURDAY MORNING THE COLD FRONT WILL BE SOUTH OF THE AREA...BUT A WAVE MOVING NORTH ALONG IT MAY ALLOW FOR SOME LINGERING SHOWERS OR STORMS ACROSS PRIMARILY SOUTHEASTERN PARTS OF THE FORECAST AREA. BY SUNDAY INTO MONDAY COOLER AND DRIER HIGH PRESSURE WILL SETTLE OVER THE REGION. THE UNCLEAR FORECAST QUESTION IS JUST HOW LONG WILL THE INFLUENCE OF THE HIGH BE OVERHEAD BEFORE IT SHIFTS TO OUR EAST...THUS ALLOWING A BETTER FLOW INTO THE AREA...AND ONCE AGAIN INCREASING CHANCES OF PRECIPITATION. FOR NOW GIVEN THE UNCERTAINTIES...HAVE CONTINUED WITH A DRY FORECAST THROUGH TUESDAY WITH TEMPERATURES STARTING TO WARM SLIGHTLY. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... SCATTERED TSTMS HAVE DEVELOPED EARLY THIS AFT RIGHT ALONG AND WEST OF THE BLUE RIDGE MTNS. THESE STORMS SHOULD INCREASE IN COVERAGE AS THEY MOVE EASTWARD INTO A VERY MOIST AND UNSTABLE AIRMASS. ROA WILL HAVE TSTMS IN THE AREA THROUGH ABOUT 19Z...SO I HAVE ADDED IN A TEMPO GROUP THERE TO ACCOUNT FOR THIS. OTHERWISE...BECAUSE OF THE SCT NATURE OF THE STORMS...I HAVE JUST ADDED TSTMS IN THE VCNTY TO ALL TAF SITES DURING THE PERIOD I EXPECT THEM TO LAST- WOULD LIKELY BE LATEST INTO THE EVENING AT DANVILLE...AND THEN ALSO AT BLF AND LWB AS STORMS ARE GETTING A LATER START TO THE WEST OF THEM. STORMS MAY ACTUALLY LINGER WELL INTO THE NIGHT AS MODELS SOME UPPER SUPPORT IN THE FORM OF A WEAK SHORT WAVE MOVING ACROSS THE CENTRAL APPLNS. ASIDE FROM DIURNAL THUNDERSTORM THREAT...MAINLY MVFR CONDITIONS EXPECTED OVERNIGHT WITH LIGHT FOG DEVELOPING. EXCEPTION WOULD BE LWB...WHERE RIVER VALLEY FOG WILL BRING LIFR CONDS FOR A FEW HOURS AROUND DAYBREAK. THIS STORM/FOG PATTERN LOOKS TO CONTINUE THROUGH FRIDAY. DRIER WEATHER RETURNS TO THE REGION THIS WEEKEND WITH A PASSAGE OF A COLD FRONT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...JJ/DS SHORT TERM...DS LONG TERM...DS AVIATION...JJ
Hazardous weather outlook, Jul 17, 12:27 PM EDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1227 PM EDT TUE JUL 17 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-181630- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1227 PM EDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED FLOODING THIS AFTERNOON AND EVENING. IN ADDITION...ISOLATED STORMS WILL HAVE DAMAGING WIND GUSTS AND PENNY SIZED HAIL. THE GREATEST COVERAGE OF THUNDERSTORM ACTIVITY IS ANTICIPATED FROM THE NORTH CAROLINA MOUNTAINS...NORTHEASTWARD ALONG THE BLUE RIDGE INTO SOUTHWEST VIRGINIA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED WEDNESDAY THROUGH FRIDAY. SOME OF THE STORMS MAY CONTAIN VERY HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING. ISOLATED STORMS MAY ALSO CONTAIN DAMAGING WIND GUSTS...PENNY SIZE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 17, 3:20 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 320 PM EDT TUE JUL 17 2007 NCZ020-171930- YADKIN NC- 320 PM EDT TUE JUL 17 2007 AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHWEST OF BOONVILLE...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...NEBO...NEBO AT 330 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH WIND GUSTS TO 45 MPH AND HEAVY RAIN. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
Local storm report, Jul 17, 3:27 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM HAIL 1 W FRIES 36.72N 80.98W
07/17/2007 E0.75 INCH GRAYSON VA TRAINED SPOTTER
&&
WHPSpecial weather statement, Jul 17, 3:36 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 336 PM EDT TUE JUL 17 2007 VAZ020-171945- BATH VA- 336 PM EDT TUE JUL 17 2007 AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHEAST OF WARM SPRINGS...MOVING EAST AT 20 MPH. EXPECT PEA SIZED HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...ALONG WITH WINDS GUSTING TO 40 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
Local storm report, Jul 17, 3:38 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM TSTM WND DMG 5 W HILLSVILLE 36.77N 80.82W
07/17/2007 CARROLL VA DEPT OF HIGHWAYS
TREE DOWN ON HIGHWAY 58.
&&
JHLocal storm report, Jul 17, 3:47 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 1 E JEFFERSON 36.42N 81.45W
07/17/2007 ASHE NC PUBLIC
4 TO 6 INCHES OF RAIN FELL IN A 1 TO 2 HOUR PERIOD
CAUSING FLOODING ALONG EZRA FORK CREEK
&&
PCSpecial weather statement, Jul 17, 3:52 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 352 PM EDT TUE JUL 17 2007 VAZ019-172015- ALLEGHANY VA- 352 PM EDT TUE JUL 17 2007 AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES EAST OF JORDAN MINES...MOVING NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...COVINGTON CITY AT 410 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH WIND GUSTS TO 45 MPH AND PEA SIZED HAIL. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:21 PM EDT | Areal Flood Advisory | RNK | Ashe | 4 hr |
| Jul 17, 12:49 PM EDT | Flash Flood Warning | RNK | Ashe | 3 hr |
| Jul 17, 2:50 PM EDT | Areal Flood Advisory | RNK | Wilkes | 106 min |
| Jul 17, 2:50 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 55 min |
| Jul 17, 3:29 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 37 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.